Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 76, NWS Topeka, KS

July 21, 2007Riley County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 21, 2007, 5:12 PM CDT for Riley County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2007, 5:12 PM CDT (22:12 UTC)
Expired
Jul 21, 2007, 7:15 PM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Riley County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 212215
FFWTOP
KSC161-220015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
512 PM CDT SAT JUL 21 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN AND CENTRAL RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 715 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
NEARLY TWO INCHES OF RAIN HAD FALLEN SINCE 430 PM JUST WEST OF 
MANHATTAN NEAR KEATS.  ADDITIONAL HEAVY RAIN CAN BE EXPECTED THROUGH 
6 PM...AND COULD MOVE FARTHER EAST INTO MANHATTAN...AS WELL AS 
AFFECTING THE TOWN OF RILEY.  

* LOCATIONS IMPACTED INCLUDE...
  KEATS...
  MANHATTAN...
  RILEY...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3910 9683 3912 9650 3942 9671 3939 9688

$$
3 follow-up statements
000 
WGUS73 KTOP 212246
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
543 PM CDT SAT JUL 21 2007

KSC161-220015-
RILEY-
543 PM CDT SAT JUL 21 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR 
SOUTHERN AND PARTS OF CENTRAL RILEY COUNTY...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN FROM KEATS TO THE 
NORTH AND WEST SIDE OF MANHATTAN AND NORTHWARD ALONG THE WEST SIDE 
OF TUTTLE CREEK LAKE.  RADAR ESTIMATED TWO TO THREE INCHES OF RAIN 
HAD FALLEN IN THE AREA NEAR KEATS SINCE 445 PM CDT.  

ADDITIONAL HEAVY RAIN IS FORECAST TO CONTINUE UNTIL AT LEAST 615 PM 
IN THE VICINITY OF MANHATTAN.  

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3910 9683 3912 9650 3939 9669 3928 9686

$$
000 
WGUS73 KTOP 212321
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT SAT JUL 21 2007

KSC161-220015-
RILEY-
616 PM CDT SAT JUL 21 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
CENTRAL RILEY COUNTY...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN ON THE WEST SIDE 
OF MANHATTAN...SOUTHWESTWARD TO THE MANHATTAN AIRPORT.  THESE STORMS 
SHOULD GRADUALLY WEAKEN THROUGH 645 PM BUT RUNOFF FROM THESE STORMS 
AND EARLIER HEAVY RAINFALL COULD STILL CAUSE FLOODING IN THE 
VICINITY OF FAR WESTERN MANHATTAN.

RUNOFF FROM THIS STORM MAY CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3910 9678 3912 9650 3928 9661 3927 9678

$$
000 
WGUS73 KTOP 212350
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT SAT JUL 21 2007

KSC161-212358-
RILEY-
648 PM CDT SAT JUL 21 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RILEY COUNTY...

AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
VERY HEAVY RAIN HAS ENDED OVER RILEY COUNTY.  NO RECENT REPORTS OF 
HEAVY RAINFALL OR FLASH FLOODING HAVE BEEN RECEIVED.  THUS...THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE COUNTY.  

RUNOFF WILL CONTINUE FROM THE HEAVY RAINFALL THAT OCCURRED WEST AND 
NORTHWEST OF MANHATTAN...BUT FLASH FLOODING IS NOT EXPECTED.

LAT...LON 3910 9678 3912 9650 3928 9661 3927 9678

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:50 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 21, 3:50 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT SAT JUL 21 2007

.DISCUSSION...

TODAY AND TONIGHT...VISIBLE SATELLITE IMAGERY INDICATES CUMULUS
FIELD OVER MUCH OF THE FORECAST AREA WITH ISOLATED THUNDERSTORMS
ONCE AGAIN DEVELOPING THIS AFTERNOON ALONG A STATIONARY FRONTAL
BOUNDARY.  WEAK YET PERSISTENT ISENTROPIC LIFT SEEMS RESPONSIBLE FOR
ISOLATED TO SCATTERED RAIN SHOWERS ALONG THE FAR EASTERN PORTION OF
THE CWA ON THE COOLER SIDE OF THE FRONTAL BOUNDARY.  PRECIPITABLE
WATER VALUES IN THE 1.6 TO 1.7 INCH RANGE AND WEAK FLOW ALOFT
CONTINUE TO PROVIDE FAVORABLE CONDITIONS FOR ISOLATED VERY HEAVY
RAINFALL AMOUNTS WHERE CONVECTION IS MOST PERSISTENT.  CONVECTIVE
ROLL CLOUDS ARE NOT AS WELL DEFINED THIS AFTERNOON AS THEY WERE
YESTERDAY...AND THUNDERSTORMS HAVE APPEARED LESS VIGOROUS THUS
FAR...BUT CONVECTIVE ROLL CLOUDS ARE PRESENT AT FORECAST TIME AS
WELL AS SEVERAL OUTFLOW BOUNDARIES...SO THE THREAT OF VERY ISOLATED
FLOODING WILL LIKELY CONTINUE THROUGH SUNSET.  AIR TO THE EAST OF
THE BOUNDARY HAS BEEN MUCH COOLER THIS AFTERNOON...PARTIALLY DUE TO
PERSISTENT RAIN SHOWERS OVER THE FAR EASTERN FORECAST AREA.

FORECAST WISE LOOKING AT TONIGHT THE STATIONARY BOUNDARY LOOKS TO
MAKE LITTLE PROGRESS OVERNIGHT...AND ONCE AGAIN THE H850 FLOW IS
FORECAST TO VEER PERPENDICULAR TO THE BOUNDARY PROVIDING ISENTROPIC
LIFT INTO A MOISTURE CONVERGENCE AXIS MAINLY OVER THE NORTHEASTERN
FEW COUNTIES OF THE CWA.  WOULD EXPECT MUCH OF THIS TO FALL AS RAIN
SHOWERS IF IT MANAGES TO DEVELOP TONIGHT...SO HAVE PLACED SLIGHT
CHANCE FOR RAIN SHOWERS IN AFTER MIDNIGHT.  IF RAIN SHOWER ACTIVITY
DEVELOPS WOULD EXPECT IT TO CONTINUE THROUGH AT LEAST THE MORNING
HOURS ON SUNDAY...AND POSSIBLY EXPAND IN COVERAGE AS THE MODELS
ACTUALLY BEGIN TO PIVOT THE STATIONARY BOUNDARY NORTHEAST IN
RESPONSE TO A SHORTWAVE MOVING OVER THE PERSISTENT UPPER LEVEL RIDGE
AXIS OVER THE NORTHERN PLAINS.  ASSUMING THE BOUNDARY MOVES NORTH
AND EAST SOMEWHAT TOMORROW THE ENTIRE FORECAST AREA SHOULD LIE ON
THE WARMER SIDE OF THE FRONTAL BOUNDARY...AND HAVE KEPT HIGH
TEMPERATURES IN THE LOWER 90S IN NORTH CENTRAL KS...BUT RAISED HIGHS
INTO THE UPPER 80S ACROSS THE FAR EASTERN COUNTIES.  GFS/NAM
CONTINUE TO INDICATE LOW LEVEL MOISTURE POOLED UP IN THIS WARMER
SECTOR...SO AFTERNOON THUNDERSTORMS SET OFF BY ANY WEAK CONVERGENCE
REMAIN POSSIBLE.  THE TIMING OF THE SHORTWAVE OVER THE RIDGE BRINGS
THE WAVE INTO THE FORECAST AREA MONDAY NIGHT...SO WOULD EXPECT
COVERAGE TO REMAIN ISOLATED AT BEST ACROSS THE CWA TOMORROW
AFTERNOON WITHOUT ANY LARGE SCALE LIFTING MECHANISM IN PLACE.
UNDERNEATH THE LARGE SCALE RIDGE AXIS...FLOW WILL REMAIN WEAK WITH
PRECIPITABLE WATER VALUES NEARLY UNCHANGED...SO THE THREAT FOR
ISOLATED FLOODING REMAINS POSSIBLE TOMORROW AFTERNOON.  A SLOWER
PASSAGE OF THE SHORTWAVE COULD KEEP THE FRONTAL BOUNDARY IN
PLACE...ALLOWING FOR ANOTHER NEAR REPEAT OF TODAY.  THIS WOULD HAVE
AN EFFECT ON TEMPERATURES FOR THE MOST PART AS HIGHS EAST OF THE
BOUNDARY WILL BE A FEW DEGREES LOWER THAN THE CURRENT FORECAST.
SLIGHT CHANCE FOR PRECIPITATION SEEMS TO HANDLE THE ISOLATED NATURE
OF EITHER RAIN SHOWERS OR THUNDERSTORMS WELL EVEN IF THE FRONT
REMAINS NEARLY STATIONARY THROUGH SUNDAY AFTERNOON.

MON/TUES...SLIGHTLY MORE MODEL CONSENSUS TODAY ABOUT BRINGING A
FEATURE SOUTHWEST THROUGH THE FLOW LATE MONDAY INTO TUESDAY. WILL
ADD SOME CHANCE TO SLIGHT CHANCE POPS FOR THIS PERIOD CONSIDERING
WEAK CAP AND GOOD INSTABILITY CONTINUES...WITH SOME ADDED SHEAR
FROM INCREASED GRADIENT ALOFT.

WED-FRI...OPERATIONAL GFS CONTINUES TO BRING UPPER LOW INTO OHIO
VALLEY THROUGH FRIDAY...THEN DROPS ANOTHER PIECE OF ENERGY INTO
THE BACK SIDE OF THE TROF INTO SATURDAY BRINGING A FRONT INTO THE
CENTRAL STATES SATURDAY. WITH SEVERAL ENSEMBLES STILL CARRYING
UPPER TROF BACK OFFSHORE...AM NOT READY TO JUMP ON A COOLER WETTER
SOLUTION YET. WILL ADD HOWEVER THAT AFTERNOON INSTABILITY
SHOWERS/STORMS REMAIN A CONSIDERATION WITHOUT STRONG CAP ALOFT AND
AS MOISTURE REMAINS IN PLACE ACROSS THE CTRL US. 67

&&

.AVIATION...

INITIAL AVIATION CONCERNS ARE THE POSSIBILITY OF AN ISOLATED
THUNDERSTORM OR RAIN SHOWER OVER ONE OF THE TAF SITES.  WITH THE
FRONTAL BOUNDARY SEEMINGLY JUST SOUTH OF TOP AND FOE THIS SEEMS MORE
LIKELY AT MHK...AND HAVE GONE WITH A TEMPO GROUP IN MHK LATE THIS
AFTERNOON WITH ISOLATED CONVECTION DEVELOPING ONCE AGAIN AT FORECAST
TIME.  LCLS INDICATE POSSIBILITY FOR A HIGH END MVFR/LOW END VFR
DECK THIS AFTERNOON...CURRENT OBS INDICATE AROUND 4-5 KFT CIGS...SO
KEPT VFR THROUGH THE EVENING HOURS.  ISENTROPIC LIFT OVER TOP AND
FOE LOOK TO BRING BETWEEN 3-4 KFT CIGS AFTER MIDNIGHT...AND A
POSSIBLE ISOLATED RAIN SHOWER.  PLACED THE 3-4 KFT CIGS IN THE TOP
AND FOE TAFS...BUT NOT THE SHRA AS CONFIDENCE IN SHRA AT TAF SITES
REMAINS LOW.  MHK SHOULD REMAIN VFR OVERNIGHT WITH ISENTROPIC LIFT
FURTHER EAST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

67/CAVANAUGH
Hazardous weather outlook, Jul 21, 4:11 AM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
411 AM CDT SAT JUL 21 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-221100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
411 AM CDT SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE
ENTIRE AREA. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH ANY
THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
DURING THE AFTERNOON AND EARLY EVENING HOURS OF SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:14 PM CDTFlash Flood WarningTOPPottawatomie2 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.